Go Back  DVD Talk Forum > General Discussions > Other Talk
Reload this Page >

help an otter out: question about insomnia...

Other Talk "Otterville" plus Religion and Politics

help an otter out: question about insomnia...

Old 02-23-05, 07:36 PM
  #1  
Banned
Thread Starter
 
Join Date: Aug 2001
Posts: 2,322
Likes: 0
Received 0 Likes on 0 Posts
help an otter out: question about insomnia...

i was wondering if anyone can shed some light on this.

i am 25 year old male, healthy. my one problem is that i am a very very light sleeper.........most nights are spent partially awake throughout the night.....i mean awake enough that i am semi-conscious....in the morning when its time for work i have a very difficult time getting out of bed.......the only time i sleep straight through to morning is if i am absolutely exhausted after a really long day/late night.

my question is, do i have some "level" of insomnia, and is there a safe and mild medication that can help people with my symptoms?
Old 02-23-05, 07:44 PM
  #2  
DVD Talk Limited Edition
 
Join Date: Jan 2001
Location: Los Angeles
Posts: 5,656
Likes: 0
Received 0 Likes on 0 Posts
Are you an anxious person by nature? When you can't sleep, is your brain seemingly running on overdrive? Do you dream and when? Is it only in the early morning?
Old 02-23-05, 07:47 PM
  #3  
Banned
Thread Starter
 
Join Date: Aug 2001
Posts: 2,322
Likes: 0
Received 0 Likes on 0 Posts
my brain is constantly going when i try to sleep (again unless i'm exhausted).....like i've got a lot going through my head or something..........this goes off and on ALL night........its probably been happening for a few years but i wasn't sure it was anything to be concerned about.

i usually only dream when i take a rare nap, or in the morning hours.
Old 02-23-05, 07:49 PM
  #4  
DVD Talk Special Edition
 
Join Date: Jul 2004
Posts: 1,391
Likes: 0
Received 0 Likes on 0 Posts
For a good soporific, take melatonin, it's a natural hormone that's very helpful. 2-3 mgs should help you a lot.
Old 02-23-05, 07:50 PM
  #5  
DVD Talk Limited Edition
 
Join Date: Jan 2001
Location: Los Angeles
Posts: 5,656
Likes: 0
Received 0 Likes on 0 Posts
Any issues with depression or emotional problems (that you feel comfortable posting about)?

Also, do you drink a lot of caffeinated drinks?
Old 02-23-05, 07:51 PM
  #6  
Banned
Thread Starter
 
Join Date: Aug 2001
Posts: 2,322
Likes: 0
Received 0 Likes on 0 Posts
i have depression from time to time...nothing major, but enough combined with anxiety that probably has a negative effect on my sleeping habits.
Old 02-23-05, 07:54 PM
  #7  
DVD Talk Limited Edition
 
Join Date: Jan 2001
Location: Los Angeles
Posts: 5,656
Likes: 0
Received 0 Likes on 0 Posts
Yeah, depression can corrupt your REM cycle. Getting a perscription for some sleep aids might help in the short term, but you should also look into your depression and what is causing it. There are some people who are just really light sleepers, but it sounds like you have some other issues to work out as well.
Old 02-23-05, 07:55 PM
  #8  
DVD Talk Reviewer
 
Randy Miller III's Avatar
 
Join Date: Sep 2003
Location: Harrisburg, PA
Posts: 4,711
Received 1 Like on 1 Post
Do you take any weight loss or fat-burning pills? Those things---as well as the obvious things like too much caffiene---can really mess up sleep patterns. Also, what do you do for a living (and more importantly, how many hours do you work)? Not trying to pry, but there's all kinds of factors.
Old 02-23-05, 07:55 PM
  #9  
Banned
Thread Starter
 
Join Date: Aug 2001
Posts: 2,322
Likes: 0
Received 0 Likes on 0 Posts
i'm going to bring it up with my doc and see what he says...............is getting a prescription for sleeping something that can cause more harm than good though? like making one dependent on the meds?
Old 02-23-05, 07:57 PM
  #10  
DVD Talk Limited Edition
 
Join Date: Jan 2001
Location: Los Angeles
Posts: 5,656
Likes: 0
Received 0 Likes on 0 Posts
If you get a perscription for melatonin, it isn't habit-forming, but there are side effects for some people. When you talk to your doctor, see what he thinks about it.
Old 02-23-05, 07:58 PM
  #11  
Banned
Thread Starter
 
Join Date: Aug 2001
Posts: 2,322
Likes: 0
Received 0 Likes on 0 Posts
ok thanks for everyone's help.
Old 02-23-05, 09:30 PM
  #12  
DVD Talk Platinum Edition
 
Join Date: Jan 2001
Location: Beautiful (sterile) Johnson Co., KS
Posts: 3,882
Likes: 0
Received 0 Likes on 0 Posts
Originally Posted by MACD23
i was wondering if anyone can shed some light on this.

i am 25 year old male, healthy. my one problem is that i am a very very light sleeper.........most nights are spent partially awake throughout the night.....i mean awake enough that i am semi-conscious....in the morning when its time for work i have a very difficult time getting out of bed.......the only time i sleep straight through to morning is if i am absolutely exhausted after a really long day/late night.

my question is, do i have some "level" of insomnia, and is there a safe and mild medication that can help people with my symptoms?

I hope I'm not too late in posting this. I've struggled with insomnia since I was 17 (I just turned 30 last week). About 4-5 years ago, I finally asked my doctor if there was anything I could do about it. He asked me about my sleep, and if I had trouble falling asleep, or staying asleep, or both. It was both for me, and he prescribed me Trazadone.

Trazadone is an older, "mild" anti-depressant, but one of the side effects is drowsiness so it's been used as a sleep aid for a long time now. My Dr. said it's actually almost exclusively prescribed as a sleep aid now.

For me, this has been a "wonder drug". It's helped my sleep problems immensly, more than any other strategy I've tried in the past. I fall asleep quickly, stay asleep during the night, and wake up feeling rested, not tired or groggy. I've also dealt with mild anxiety and depression in the past, and my wife says that the Trazadone helps me as a mood stabilizer as well. (I attribute my mood being better to having regular sleep, instead of the antidepressant effects, but that's a chicken & egg discussion)

I asked my Dr. if there were any risks from using this medication over the long term, and he said absolutely not. I could stop whenever I wanted, and there were no long-term effects.

Like I said, I've been taking this med for 4-5 years now, and I still only need one pill per evening. The only "tolerance" I've built up is that it now takes about 20-30 minutes to kick in, where it used to only take 5. The only drawback that I can find to taking it is when I run out between refills. I need it to sleep well, and when I don't have it I don't fall asleep as easily and have a harder time staying asleep.

Since I've discovered it, I've talked to 4-5 other people who also take it and they've told me everything I've just told you.

Medications effect different people in different ways, so it might not be for you, but please do yourself a favor and ask your Dr. about it.

P.S. It's cheap. A month's supply only costs me $8.00 and that's without insurance. When I use my insurance card, its $5.00.

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off


Thread Tools
Search this Thread

Archive - Advertising - Cookie Policy - Privacy Statement - Terms of Service - Do Not Sell My Personal Information

Copyright 2018 MH Sub I, LLC dba Internet Brands. All rights reserved. Use of this site indicates your consent to the Terms of Use.